Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 57, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jul 3, 2019, 12:29 AM CDT for Chautauqua County, Cowley County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2019, 12:29 AM CDT (05:29 UTC)
- Expired
- Jul 3, 2019, 4:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chautauqua County, KS, Cowley County, KS
The radar
The Wichita radar (KICT), 111 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1354 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1668 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
438 WGUS53 KICT 030529 FFWICT KSC019-035-030930- /O.NEW.KICT.FF.W.0057.190703T0529Z-190703T0930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Wichita KS 1229 AM CDT Wed Jul 3 2019 The National Weather Service in Wichita has issued a * Flash Flood Warning for... Southeastern Cowley County in south central Kansas... Chautauqua County in southeastern Kansas... * Until 430 AM CDT. * At 1229 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Over two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Sedan, Cedar Vale, Peru, Chautauqua, Niotaze and Hale. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3730 9652 3730 9596 3701 9597 3700 9674 $$ MCGUIRE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 11:28 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 2, 11:28 PM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Wichita KS 1128 PM CDT Tue Jul 2 2019 .UPDATE... Issued at 947 PM CDT Tue Jul 2 2019 Storms continue to fester over portions of southern KS, ahead of a weak mid level shortwave moving across wrn KS into Central KS. Low level moisture transport ahead of this shortwave continues to support the cluster of storms over the Flint Hills/SE KS and south central KS. Latest RAP shows initial moisture transport waning some as midnight approaches. So expect the SE KS cluster of storms to wane as it wanders east. Another area of storms over south central KS may maintain itself until after midnight, as it moves into south central KS for areas along and SW of ICT, as the RAP also shows another area of moisture transport increasing into southern KS after midnight. So will keep pops going into the overnight hours for southern KS. Ketcham && .SHORT TERM...(This evening through Friday night) Issued at 236 PM CDT Tue Jul 2 2019 Unstable airmass in weak flow regime with weak capping should continue to allow for mainly isolated/widely scattered convection through Friday. Mesoscale vorticity center drifting over western Kansas this afternoon and other sub-synoptic features will likely remain foci for loosely organized, slow moving convection. As previous forecaster alluded to, a gradual increase in the daily heat is expected with heat indices flirting with advisory criteria again late in the week. A southward sagging weak cold front by Friday evening into Friday night may provide a better focus for scattered storms across the area. Darmofal .LONG TERM...(Saturday through Tuesday) Issued at 236 PM CDT Tue Jul 2 2019 Weak migratory perturbations just north of the upper ridge axis trying to build north again into the central Plains will continue to ripple east over the meandering surface boundary through the weekend. So will continue to show modest chance PoPs. The GFS continues to show a more progressive upper flow regime across the northern tier of states through early next week which evolves into eventual troughing over the Upper Midwest into the Great Lakes by mid-week. If so, this may allow modest cooling just beyond the seven day forecast. KED && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1127 PM CDT Tue Jul 2 2019 Widely scattered showers/storms continue over portions of central and southern KS. So will go with a VCTS for the KGBD/KICT and KCNU tafs. After 08-09z expect most of the convection to wane or end, as low level moisture transport wanes or diminishes. Expect VFR conditions for the next 12 hours after the convection ends, or until Wed afternoon. Could see a repeat of the diurnally driven storm chances for Wed afternoon. But will let later taf issuances try to figure out where. For now will go with a VCTS near KCNU, where chances seem a little higher, albeit small. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 72 92 72 93 / 20 20 20 20 Hutchinson 71 93 71 94 / 20 20 20 20 Newton 71 92 71 93 / 20 20 20 20 ElDorado 71 90 71 91 / 20 20 20 20 Winfield-KWLD 70 90 71 91 / 20 20 20 20 Russell 70 94 71 95 / 40 10 20 20 Great Bend 70 93 71 94 / 40 10 20 20 Salina 72 94 73 95 / 20 20 20 20 McPherson 70 93 71 94 / 20 20 20 20 Coffeyville 72 89 72 90 / 20 20 20 20 Chanute 71 90 71 91 / 20 20 20 20 Iola 71 89 71 90 / 20 20 20 20 Parsons-KPPF 71 89 72 90 / 20 20 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Ketcham SHORT TERM...KED LONG TERM...KED AVIATION...Ketcham
Hazardous weather outlook, Jul 2, 3:16 PM CDT, 9 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 316 PM CDT Tue Jul 2 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-032030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 316 PM CDT Tue Jul 2 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This evening and tonight Isolated to widely scattered thunderstorms are expected across the area. Strong storms will be possible this evening, capable of small hail and down-burst winds to around 55 mph. Slow movement of some storms may also result in localized heavy rainfall and minor lowland flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic chances for thunderstorms will remain in the forecast Wednesday through the upcoming weekend. While the risk for organized severe storms will remain low, strong storms with gusty winds, small hail and locally heavy rainfall will be possible. Heat indices will approach or hover around 100 degrees during the afternoon hours on Thursday and Friday and may persist into Saturday afternoon over far southern Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Jul 2, 10:31 PM CDT, 1 hour 58 minutes before
Special Weather Statement National Weather Service Wichita KS 1031 PM CDT Tue Jul 2 2019 KSZ069-030415- Butler KS- 1031 PM CDT Tue Jul 2 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southern Butler County in south central Kansas... * Until 1115 PM CDT. * At 1029 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Leon. this storm was nearly stationary. * Hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... El Dorado, Andover, Augusta, Towanda, Benton, Leon, Rosalia, El Dorado Airport, Augusta Municipal Airport, El Dorado State Park, El Dorado Lake and Santa Fe Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3755 9711 3779 9711 3788 9661 3754 9659 TIME...MOT...LOC 0331Z 289DEG 2KT 3772 9687 METZGER
Special weather statement, Jul 2, 11:00 PM CDT, 1 hour 29 minutes before
Special Weather Statement National Weather Service Wichita KS 1100 PM CDT Tue Jul 2 2019 KSZ093-094-098-030445- Cowley KS-Chautauqua KS-Elk KS- 1100 PM CDT Tue Jul 2 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Eastern Cowley County in south central Kansas... Western Chautauqua County in southeastern Kansas... Southwestern Elk County in southeastern Kansas... * Until 1145 PM CDT. * At 1059 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Dexter, or 11 miles west of Cedar Vale...moving northeast at 15 mph. * Hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Howard, Cedar Vale, Burden, Dexter, Grenola, Cambridge and Maple City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3700 9694 3748 9673 3747 9627 3700 9646 TIME...MOT...LOC 0400Z 219DEG 12KT 3714 9671 METZGER
Special weather statement, Jul 2, 11:02 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
1102 PM CDT Tue Jul 2 2019
KSZ098-099-030445-
Montgomery KS-Chautauqua KS-
1102 PM CDT Tue Jul 2 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Montgomery County in southeastern Kansas...
Eastern Chautauqua County in southeastern Kansas...
* Until 1145 PM CDT.
* At 1059 PM CDT...National Weather Service Doppler radar was
tracking a strong thunderstorm with locally heavy rainfall near
Peru, or 7 miles northwest of Caney...moving southeast at 15 mph.
* Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Coffeyville, Caney, Sedan, Dearing, Tyro, Peru, Chautauqua, Havana,
Niotaze and Hale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3701 9625 3721 9630 3728 9600 3700 9562
3700 9624
TIME...MOT...LOC 0402Z 311DEG 14KT 3706 9604
METZGERSpecial weather statement, Jul 2, 11:03 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
1103 PM CDT Tue Jul 2 2019
KSZ095-096-099-100-030445-
Montgomery KS-Wilson KS-Labette KS-Neosho KS-
1103 PM CDT Tue Jul 2 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Montgomery County in southeastern Kansas...
Southeastern Wilson County in southeastern Kansas...
Northwestern Labette County in southeastern Kansas...
Southwestern Neosho County in southeastern Kansas...
* Until 1145 PM CDT.
* At 1102 PM CDT...National Weather Service Doppler radar was
tracking a strong thunderstorm with locally heavy rainfall near
Neodesha...moving southeast at 15 mph.
* Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Parsons, Coffeyville, Independence, Neodesha, Cherryvale, Thayer,
Dearing, Mound Valley, Elk City, Liberty, Bolton, Sycamore, Lake
Parsons, Parsons Tri City Airport, Dennis, Elk City Lake, Big Hill
Lake, Elk City State Park, Independence Airport and Coffeyville
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3726 9597 3726 9596 3753 9561 3737 9525
3700 9559 3700 9564
TIME...MOT...LOC 0403Z 311DEG 13KT 3734 9568
METZGERLocal storm report, Jul 2, 11:31 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1131 PM CDT TUE JUL 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG 1 S LATHAM 37.52N 96.64W
07/02/2019 BUTLER KS LAW ENFORCEMENT
A LARGE TREE WAS KNOCKED DOWN.
&&
BDKSpecial weather statement, Jul 2, 11:48 PM CDT, 41 minutes before
Special Weather Statement National Weather Service Wichita KS 1148 PM CDT Tue Jul 2 2019 KSZ093-098-030515- Cowley KS-Chautauqua KS- 1148 PM CDT Tue Jul 2 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Cowley County in south central Kansas... Western Chautauqua County in southeastern Kansas... * Until 1215 AM CDT. * At 1146 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall 6 miles west of Cedar Vale...moving northeast at 15 mph. * Wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Cedar Vale and Maple City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3700 9644 3700 9683 3730 9662 3730 9613 TIME...MOT...LOC 0448Z 213DEG 12KT 3707 9661 METZGER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:00 PM CDT | Special Weather Statement | ICT | Elk | 30 min |
| Jul 2, 7:01 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 30 min |
| Jul 2, 7:04 PM CDT | Special Weather Statement | ICT | Sumner | 56 min |
| Jul 2, 7:19 PM CDT | Special Weather Statement | ICT | Butler | 56 min |
| Jul 2, 7:26 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 42 min |
| Jul 2, 7:55 PM CDT | Areal Flood Warning | ICT | Sumner | 4 hr |
| Jul 2, 8:01 PM CDT | Areal Flood Warning | ICT | Butler, Cowley | 16 hr |
| Jul 2, 8:05 PM CDT | Special Weather Statement | ICT | McPherson | 25 min |
| Jul 2, 8:07 PM CDT | Special Weather Statement | ICT | Cowley | 53 min |
| Jul 2, 8:15 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 31 min |
| Jul 2, 8:31 PM CDT | Special Weather Statement | ICT | Butler | 44 min |
| Jul 2, 8:37 PM CDT | Flash Flood Warning | ICT | Butler, Cowley, Elk | 4 hr |
| Jul 2, 8:51 PM CDT | Special Weather Statement | ICT | Saline | 54 min |
| Jul 2, 9:10 PM CDT | Special Weather Statement | ICT | Cowley | 65 min |
| Jul 2, 10:00 PM CDT | Special Weather Statement | ICT | Chautauqua | 60 min |
| Jul 2, 10:31 PM CDT | Special Weather Statement | ICT | Butler | 44 min |
| Jul 2, 11:00 PM CDT | Special Weather Statement | ICT | Cowley | 45 min |
| Jul 2, 11:02 PM CDT | Special Weather Statement | ICT | Chautauqua | 43 min |
| Jul 2, 11:03 PM CDT | Special Weather Statement | ICT | Montgomery | 42 min |
| Jul 2, 11:48 PM CDT | Special Weather Statement | ICT | Chautauqua | 27 min |
| Jul 3, 3:25 AM CDT | Flash Flood Warning | ICT | Montgomery | 4 hr |
| Jul 3, 4:16 AM CDT | Areal Flood Warning | ICT | Chautauqua, Cowley | 14 hr |
| Jul 3, 7:01 AM CDT | Areal Flood Warning | ICT | Montgomery | 6 hr |
| Jul 3, 7:35 AM CDT | Flash Flood Warning | ICT | Chautauqua | 3 hr |
| Jul 3, 5:21 PM CDT | Special Weather Statement | ICT | Russell | 24 min |
| Jul 3, 5:38 PM CDT | Special Weather Statement | ICT | Russell | 22 min |
| Jul 3, 6:01 PM CDT | Special Weather Statement | ICT | Russell | 29 min |
| Jul 3, 6:18 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 30 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.